Author Topic: SSRI side effects  (Read 3131 times)

GrizzlyMantooth

  • Jr. Member
  • **
  • Posts: 57
  • just trying to find a balance
    • View Profile
SSRI side effects
« on: June 24, 2015, 10:59:26 PM »
So I have been having issues in the bedroom so to speak since I started my medication.

I've been taking 40mg cipralex for quite some time now and it works great for bodily anxiety and more or less with the not wanting to live sentiment...The only side effects have been 20ish pounds of weight gain and the sexual difficulties. So I can't really complain because the payoff is well worth it for me, but I asked the head doctor today about possible solutions to help with "gettin er done".

Since I asked about it awhile back he suggested I do more regular exercise, which has helped with getting in the psychological mindset of wanting to do such activities but still having issues. Today he said the next possible steps would be either switching to another drug in a similar class to see if it works the same but with reduced side effects. He gave me a list of 3 drugs that would fit my treatment and I said I'd like to do some research and get some feedback from others. I'm really hesitant to mess with anything though as it is working so well from the total train wreck I was before. It's really a frightening proposition.

The other option he said, for short term, is some people take viagra. I said I'd like to give that a try next month while I think over the other options...seemed like I should try the easier way first.

So the reason I wrote this whole thing was to ask if anyone has tried these other drugs and what they were like. Without further ado.... the contestants arrrreeee Zoloft ; Cymbalta ; and Celapram.

As always, thanks for your support  :)
« Last Edit: June 25, 2015, 12:25:33 AM by GrizzlyMantooth »
"Living with depression is like trying to keep your balance while you dance with a goat" - Andrew Solomon

paulm

  • Global Moderator
  • Sr. Member
  • ****
  • Posts: 422
    • View Profile
Re: SSRI side effects
« Reply #1 on: June 26, 2015, 01:13:45 AM »
Hello GrizzlyMantooth.  Changing meds is always a tough decision for most of us. I dread changing meds.    I haven't taken antidepressants for yrs, because they tend to make me go manic, however at one time or another I have tried a lot of them.

 I can't say which med will work best for you as everybody is different. I can tell you a few things that I do know. First 40mg of ciparalex is a lot. Drugs.com or Health Cda's drug data base etc and others advise the usual dose is between 10 and 20 mg, although they do mention doses up to 40 mg so your doctor may have a perfectly valid reason for prescribing 40 mg . However it is known that the more you take of cipralex the higher the odds of running into side effects, especially sexual problems. Source  Health Cda's drug data base  http://www.hc-sc.gc.ca/dhp-mps/prodpharma/databasdon/index-eng.php  and others.

 I also know that for many people, such as myself, that the amount of psych drugs that I have to take during my " get the damn thing under control " phase  are much higher than the amount that I take as a maintenance amount.  So you might ask your doc about taking a lesser dose .

 In regards to Viagra etc, I find that it is expensive if you don't have a health plan (around $10 a pill) and it doesn't always work. There are several other brands out there and what works for one person may not work for another. Having said that Viagra is what works best for me, Cialis  doesn't work at all.

 Perhaps others have more or better info, but that's all I got for tonight. Good Luck, I know it's a difficult choice to make to change meds. Take Care.paul m

GrizzlyMantooth

  • Jr. Member
  • **
  • Posts: 57
  • just trying to find a balance
    • View Profile
Re: SSRI side effects
« Reply #2 on: June 26, 2015, 12:39:19 PM »
Thanks for the feedback Paul. yeah I know its a conventionally high dose for cipralex. I was doing well at 30mg for a long time but am in the middle of a depressive cycle and so we decided to up it for a bit for past 6 months or so. That was something my doctor suggested that we might go down to the 30mg but when we talked it out the amount of dosage that I was taking, at least to my recollection, didn't affect that side effect or my weight equilibrium. I may end up trying that as a hail mary before considering a switch in meds.

In regards to the viagra and cialis, I've heard it can be rather expensive and not covered by plans...I wasn't really thinking of it as something I would be taking all the time, I don't really have the libido I had 10 or even 5 years ago, I just feel like I need to make some kind of effort to maintain some kind of sexual activity for the health of my relationship with my fiancee. But I mean if it works, I'd rather pay for half a dozen of those pills every month than to start gambling in the meds game.

I'll let you guys know how it works out. In the meantime if anyone has any other experiences with any of the drugs/side-effect mentioned, I'm all ears!
"Living with depression is like trying to keep your balance while you dance with a goat" - Andrew Solomon

Dragonfly

  • Sr. Member
  • ****
  • Posts: 321
    • View Profile
Re: SSRI side effects
« Reply #3 on: June 26, 2015, 11:13:19 PM »
Hi GrizzlyMantooth and welcome.

As Paul said I too dread changing medications. I hope I am not repeating what you say Paul. Anti-depressants haven't worked for me either. They made me cycle. I have been on zoloft and it didn't work for me. That is not to say that it won't work for you.

I am afraid I cannot give you advice about the bedroom. I am female so I wouldn't be taking viagara.

I hope something works out for you. It is so damn hard to be patient. Every drug takes awhile to kick in. One thing that I have experienced is it is better to change one drug at a time. Otherwise you don't know what drug is doing what.

Dragonfly

GrizzlyMantooth

  • Jr. Member
  • **
  • Posts: 57
  • just trying to find a balance
    • View Profile
Re: SSRI side effects
« Reply #4 on: June 26, 2015, 11:34:06 PM »
thanks dragonfly, yeah I've found the stuff I'm taking now doesn't help as much with depressive cycles than it does with just overall every day kind of anxiety stuff. Before I started taking it I wasn't able to really function at all, make phone calls, check my bank account, talk to a stranger, etc. it would throw me into a panic attack. Also has helped with bodily anxiety, don't feel like I'm shaking and heart racing like there is a bear in the room lol.

so that's kind of the main reason I don't want to start experimenting because if I get back to that stage and it triggers some kind of depressive state. I just scares the shit out of me as you all understand I'm sure...
"Living with depression is like trying to keep your balance while you dance with a goat" - Andrew Solomon

Pleeb

  • Sr. Member
  • ****
  • Posts: 321
    • View Profile
Re: SSRI side effects
« Reply #5 on: June 27, 2015, 12:41:55 AM »
Quote
However it is known that the more you take of Cipralex the higher the odds of running into side effects, especially sexual problems. Source  Health Cda's drug data base  http://www.hc-sc.gc.ca/dhp-mps/prodpharma/databasdon/index-eng.php  and others.
  Didn't know about this.

I'm taking 30 mg Cipralex.  This reminds me to double check if I ever took more.  Anyway, I also take 300 mg Wellbutrin XL.
There's a lot of anecdotal evidence that Wellbutrin is an aphrodisiac - see crazymeds.us, for one.
On the other hand, a lot of people find Wellbutrin makes them cranky.

Haven't met anyone lately, so I can't comment on if Wellbutrin is a good aphrodisiac or not.

good luck.....Peter

GrizzlyMantooth

  • Jr. Member
  • **
  • Posts: 57
  • just trying to find a balance
    • View Profile
Re: SSRI side effects
« Reply #6 on: June 27, 2015, 12:45:55 AM »
yeah I had to do a bunch of EKG's when I went up past 30mg because there was a study with a similar chemical structure as cipralex which caused heart problems above 20 or 30mg. So my doctor wanted to play it safe.

Also, he mentioned Wellbutrin in our last meetinng but made some comment about how it might not be good for me because of my bodily symptoms...I'll have to ask him again when I see him though.

thanks for the feedback Peter
"Living with depression is like trying to keep your balance while you dance with a goat" - Andrew Solomon